Dr. Roach: Weight loss is best for fatty liver
Dear Dr. Roach: I have been suffering from fatty liver for the past 10 years. Is there any medication to reverse it?
Dear A.A.: Fatty liver is a very common finding that refers to the accumulation of excess fat in the liver cells. The most common cause, in people who do not drink excess alcohol, is being overweight, which eventually leads to insulin resistance and many other metabolic abnormalities. This includes changes in the cholesterol levels and elevations in blood pressure.
Although you asked about medication treatment, the primary treatment for people who are overweight with fatty liver is losing weight. Ideally, this is accomplished through healthy dietary changes and increased exercise; however, bariatric surgery is worth considering in people who continue to have fatty liver despite their best efforts on diet and exercise.
Fatty liver should not be taken lightly. It may progress to inflammation of the liver (steatohepatitis, from “steat-”, meaning “fat” in Greek), fibrosis and eventually cirrhosis of the liver.
Drug therapy is more often used to help the underlying and accompanying conditions than it is for treatment of the fatty liver itself. Treatment of diabetes (if present), high blood pressure and high cholesterol are often of benefit in reducing not only liver disease risk, but also risk of heart attack and stroke. Weight-loss medications are prescribed by some weight management experts.
For people who have fatty liver without diabetes, the use of vitamin E appears to be of modest benefit, although there are conflicting data. Vitamin E should not be used in people with diabetes for the treatment of fatty liver. Most experts will not use vitamin E in men with a personal history or strong family history of prostate cancer, since a large trial showed vitamin E increased the risk of prostate cancer about 17%.
Dear Dr. Roach: I read your response to the guy with itching ears in a recent column.
I have that problem from wearing hearing aids. The itching is near the surface. I asked a pharmacist what to use, and he recommended 1% hydrocortisone on a cotton swab. This solved my problem, and I have used it for years.
Dear D.C.: I appreciate your writing. Hydrocortisone is an effective but nonspecific treatment for itching on the skin. In the case of hearing aids, it may be that your skin is having a slight reaction to the material of the hearing aid.
Many people get itching ears without hearing aids. In this case, occasionally treating the symptoms with hydrocortisone is reasonable. If it doesn’t work, the ear canal needs an exam. Eczema is a common problem in the ear canal.
I am also cautious about using cotton swabs in the ears. For applying medicine near the outside of the canal, a swab should be safe, but you should be very careful with any instrument inserted into the ear, as careless swabbing can perforate the eardrum.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.